Arkansas, 2008

Hail in Arkansas, March 31, 2008

March 31, 2008 · NWS SHV · 7 events in 2 counties and zones

Severe thunderstorms developed along and ahead of an approaching cold front across the middle Red River valley of northeast Texas, southeast Oklahoma as well as southwest Arkansas during the afternoon and evening hours of March 31st. damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms developed along and ahead of an approaching cold front across the middle Red River valley of northeast Texas, southeast Oklahoma as well as southwest Arkansas during the afternoon and evening hours of March 31st. These storms developed in an very unstable atmosphere and produced large hail...damaging wind gusts. Isolated tornadoes were reported across McCurtain County, Oklahoma late in the evening. The hail was large enough to break out automobile and home windows across the city of Texarkana, Texas close to midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 31, 9:13 PM CST, 47 minutes earlier.

Area forecast discussion, Mar 31, 9:13 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1013 PM CDT MON MAR 31 2008

.DISCUSSION...

HAVE MADE ADJUSTMENTS TO THE ZONES IN WORDING...CHANCES OF RAIN...
LOCATION OF SEVERE POSSIBILITY FOR THE 1ST AND 2ND PERIODS. ALSO
MADE SOME WIND CHANGES. THE COLD FRONT WILL SAG SOUTH DURING THE
NIGHT...WITH SHOWERS AND THUNDERSTORMS ADVANCING WITH IT. SEVERE
WEATHER THREAT WILL BE OVER THE NORTH TONIGHT AND OVER THE CENTRAL
AND SOUTH ON MONDAY. /06/

&&

.AVIATION...

A COLD FRONT WILL SLOWLY SAG S THROUGH OK AND NE TX LATE TONIGHT AND
OVERNIGHT. MVFR/IFR CIGS WILL FORM OVER THE NORTH BEHIND THE WEATHER
ASSOC. W/ THIS SLOW MOVING FRONT FROM 06-12Z.  RIGHT NOW...HEAVY
CONVECTION W/ SOME SVR...ONE INCH HAIL...ONGOING ALONG THE RED RIVER
VALLEY FROM JUST NORTH OF KPRX...TO KDEQ AND DROPING SOUTHWARD TO
KTXK B/T 03-06Z.  NORTH GUSTS TO 25KTS BEHIND RAIN AREA AND S/SW 10
TO 20 KTS AHEAD OF THIS LINE OF THUNDERSTORMS.  THIS FEATURE MAY BE
LONG LIVED ACROSS MUCH OF THE CWA DURING THE OVERNIGHT.  IN
ADDITION...EXPECT DEVELOPING SCT TSTMS IN THE VC OF THE SLOW
SOUTHWARD MOVING FRONT ACROSS E TX/N LA ALONG/S OF I-20 TUESDAY
MORNING AND AFTERNOON...WITH IMPROVING CIGS BEHIND THE FRONT. WINDS
SHIFT TO N/NE AROUND 10 KTS 15Z TO 21Z ACROSS THE AREA. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  73  54  68 /  70  70  20  10
MLU  63  73  55  69 /  60  70  20  10
DEQ  58  65  49  62 /  80  50  20  50
TXK  61  67  50  64 /  80  50  20  20
ELD  62  67  49  67 /  80  70  20  20
TYR  62  72  55  70 /  70  40  20  10
GGG  62  74  54  69 /  70  50  20  10
LFK  66  81  60  78 /  50  50  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...AND SEVIER.

LA...FLASH FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CLAIBORNE...DE
     SOTO...NATCHITOCHES...RED RIVER...SABINE LA...AND WEBSTER.

OK...FLASH FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES:
     MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...
     RED RIVER...RUSK...SABINE TX...SAN AUGUSTINE...
     SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

&&

06/24
Hazardous weather outlook, Mar 31, 8:06 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
906 PM CDT MON MAR 31 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
906 PM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST
ARKANSAS THROUGH THE NIGHT...GENERALLY ALONG AND NORTH OF
THE INTERSTATE 30 CORRIDOR. A SLIGHT RISK WILL CONTINUE FOR
MOST OF THE REMAINDER OF THE FOUR STATE REGION EXCEPT FOR
THE FAR SOUTH AND SOUTHEAST PARTS.

THE PRIMARY SEVERE WEATHER RISK WILL BE HAIL GREATER THAN NICKEL
SIZE IN DIAMETER...LOCALLY HEAVY RAINFALL...AND STRONG AND DAMAGING
WINDS IN EXCESS OF 65 MPH. ISOLATED TORNADOES ARE POSSIBLE.

A FLASH FLOOD WATCH REMAINS IN EFFECT. HEAVY RAINFALL WILL RESULT
IN PONDING OF WATER IN STREETS...ROADS...AND LOW LYING AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A RISK OF STRONG TO SEVERE THUNDERSTORMS AGAIN THURSDAY
AS ANOTHER STORM SYSTEM MOVES TOWARD THE REGION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL CONTINUE TONIGHT.

06

In the hours before

Local storm report, Mar 31, 7:29 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
829 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     8 NNE VALLIANT          34.11N 95.04W
03/31/2008                   MCCURTAIN          OK   FIRE DEPT/RESCUE

            TREES AND POWERLINES BLOWN DOWN. DAMAGE IS 2 MILES
            SOUTHEAST OF RINGOLD OKLAHOMA ON HWY 3.

&&

03
Local storm report, Mar 31, 7:32 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
832 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             HOCHATOWN               34.20N 94.67W
03/31/2008  M1.00 INCH       MCCURTAIN          OK   EMERGENCY MNGR

&&

STEVENS
Local storm report, Mar 31, 9:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1006 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     HAIL             IDABEL                  33.90N 94.82W
03/31/2008  M0.88 INCH       MCCURTAIN          OK   TRAINED SPOTTER

&&

STEVENS
Local storm report, Mar 31, 9:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1039 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             8 SE IDABEL             33.82N 94.72W
03/31/2008  M1.00 INCH       MCCURTAIN          OK   TRAINED SPOTTER

&&

STEVENS

The radar

The Shreveport radar (KSHV), 150 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Little River

When
March 31, 10:00 PM CST
Where
Little River County, Foreman
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.720, -94.400

Hail, Miller

When
March 31, 10:55 PM CST
Where
Miller County, 2.21 mi NE of Texarkana
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
33.450, -94.020

Hail fell on New Boston Road.

Hail, Miller

When
March 31, 10:59 PM CST
Where
Miller County, 4 mi NE of (Txk)texarkana Arpt
Measured
4 in hail
Property damage
$85 million
Reported by
Public
Coordinates
33.491, -93.931

Very large hail fell across the entire city of Texarkana, Arkansas resulting in widespread damage to automobiles, home roofs and windows. The estimated monetary damage amount at the time of this publication was nearly 65 million dollars and according to local emergency management officials...this amount would likely be adjusted upward.|The hail damage was particularily bad in downtown Texarkana, Arkansas. The City Hall's spanish tile roof...some of the hardest material known as far as roofing material was concerned was damaged to destroyed. Many car dealerships inventory was deemed a total loss from the hail. Hail stones not only broke out car windows but went completely through the roofs of some dealerships and then busted out car windows inside the facilities.

Hail, Miller

When
March 31, 10:59 PM CST
Where
Miller County, 2 mi NW of Texarkana
Measured
1.75 in hail
Reported by
Public
Coordinates
33.450, -94.075

Hail fell at the intersection of Interstate 30 and State Line Road.

Hail, Miller

When
March 31, 11:00 PM CST
Where
Miller County, 1.15 mi W of Paup
Measured
1.75 in hail
Reported by
Public
Coordinates
33.500, -93.970

Hail, Miller

When
March 31, 11:08 PM CST
Where
Miller County, (Txk)texarkana Arpt
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
33.450, -93.980

Hail fell on New Boston Road.

Hail, Miller

When
March 31, 11:08 PM CST
Where
Miller County, Genoa
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.380, -93.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87563, 87579, 87569, 87570, 87564, 87567, 87568.